Tennessee, 2003

Damaging Winds in Tennessee, July 28, 2003

July 28, 2003 · NWS OHX · 25 events in 18 counties and zones

25 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 28, 9:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 28, 9:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT MON JUL 28 2003

COOL FRONT CONTINUES TO SLIP SOUTHWARD AND EXTENDS FROM A LOW IN SOUTHERN
KANSAS ACROSS THE SOUTH TIP OF ILLINOIS AND THEN EASTWARD INTO THE
UPPER OHIO VALLEY. CONVECTION AHEAD OF THE FRONT EXTENDS SOUTH OF
THE FRONT THROUGH SOUTHERN ARKANSAS-SOUTHERN KENTUCKY. ORGANIZED
CONVECTIVE ACTIVITY WILL LIKELY MOVE INTO THE MIDSTATE THIS
AFTERNOON AND CONTINUE THROUGH THE EVENING UNTIL THE EFFECTS OF
DAYTIME HEATING WEAR OFF. MODELS APPEAR TO PUSH THE FRONT TO THE
SOUTHERN BORDER AND MAKE IT STATIONARY.

CURRENT ZONE PACKAGE SEEMS TO CAPTURE THESE TRENDS WELL. WHILE THE
OUTLOOK FROM NORMAN DOES NOT MENTION SEVERE STORMS...THE EXPECTED
THERMODYNAMIC PARAMETERS ARE JUICY ENOUGH TO WARRANT MENTION OF
SEVERE TO GUARD AGAINST THE POSSIBILITY OF SEVERE THUNDERSTORM WINDS
OR POSSIBILY HAIL.

NO CHANGES FOR NOW.

.BNA...NONE.

JLM
Hazardous weather outlook, Jul 28, 4:30 AM CST, 8 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SOUTHWARD FROM THE OHIO VALLEY. THIS FRONT
WILL INTERACT WITH THE HEAT AND HUMIDITY ACROSS MIDDLE TENNESSEE TO
PRODUCE THUNDERSTORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.
A FEW STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN
THREAT. THE GREATEST PROBABILITY FOR THUNDERSTORMS AND SEVERE
WEATHER WILL BE OVER THE NORTH HALF OF THE MID STATE. LOCALLY HEAVY
RAINFALL WILL OCCUR WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ON AND OFF THROUGH THE PERIOD. ANOTHER COLD FRONT WILL APPROACH
WEDNESDAY NIGHT AND THURSDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS. THIS FRONT WILL ALSO INCREASE THE CHANCE FOR SEVERE
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
July 28, 1:00 PM CST
Where
Robertson County, Adams
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -87.067

Sheriff's office reported trees down.

Thunderstorm Wind, Robertson

When
July 28, 1:00 PM CST
Where
Robertson County, Cross Plains
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.550, -86.700

Sheriff's office reported trees down.

Thunderstorm Wind, Clay

When
July 28, 2:00 PM CST
Where
Clay County, West Central Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -85.783

Sheriff's office reported trees down along Proctor Creek Road.

Thunderstorm Wind, Smith

When
July 28, 2:30 PM CST
Where
Smith County, Chestnut Mound
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -85.817

Sheriff's office reported trees down along U.S. Highway 70 in Chestnut Mound.

Thunderstorm Wind, Jackson

When
July 28, 2:50 PM CST
Where
Jackson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.367, -85.650

TDOT reported several trees were down around the county.

Thunderstorm Wind, Williamson

When
July 28, 3:25 PM CST
Where
Williamson County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -86.900

EMA office reported a tree was down on McFarland Road.

Thunderstorm Wind, Warren

When
July 28, 4:00 PM CST
Where
Warren County, Mc Minnville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.683, -85.783

TDOT reported a tree was down.

Thunderstorm Wind, Lawrence

When
July 28, 4:30 PM CST
Where
Lawrence County, Alexander Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.383, -87.283

Trees was blown down near a bridge.

Thunderstorm Wind, Bedford

When
July 28, 4:45 PM CST
Where
Bedford County, Shelbyville
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.483, -86.467

EMA office reported numerous trees were blown down.

Thunderstorm Wind, Giles

When
July 28, 5:00 PM CST
Where
Giles County, Pulaski
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.200, -87.017

TDOT reported a tree down just west of Pulaski.

Thunderstorm Wind, Montgomery

When
July 28, 5:25 PM CST
Where
Montgomery County, Clarksville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -87.350

Trees were down.

Thunderstorm Wind, Lincoln

When
July 28, 5:30 PM CST
Where
Lincoln County, Fayetteville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -86.583

Trees were blown down.

Thunderstorm Wind, Lincoln

When
July 28, 5:30 PM CST
Where
Lincoln County, Flintville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.067, -86.433

Trees were blown down.

Thunderstorm Wind, Montgomery

When
July 28, 5:30 PM CST
Where
Montgomery County, 6 mi NE of Clarksville
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.600, -87.267

Trees were down on Dunlop Lane.

Thunderstorm Wind, Montgomery

When
July 28, 5:30 PM CST
Where
Montgomery County, Clarksville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -87.350

2 mobile homes flipped over.

Thunderstorm Wind, Williamson

When
July 28, 5:30 PM CST
Where
Williamson County, 8 mi S of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.800, -86.900

EMA reported a tree was down along I-65 near mile marker 57 near Thompsons Station.

Thunderstorm Wind, Franklin

When
July 28, 5:55 PM CST
Where
Franklin County, Winchester
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -86.117

Trees were blown down. One tree landed on a house on River Lake Road off Highway 130.

Thunderstorm Wind, Robertson

When
July 28, 6:00 PM CST
Where
Robertson County, Adams
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -87.067

EMA reported trees were down.

Thunderstorm Wind, Robertson

When
July 28, 6:00 PM CST
Where
Robertson County, Cedar Hill
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.550, -87.000

EMA reported trees were down.

Thunderstorm Wind, Stewart

When
July 28, 6:15 PM CST
Where
Stewart County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.483, -87.817

TDOT reported several trees were down around the county.

Thunderstorm Wind, Dickson

When
July 28, 6:30 PM CST
Where
Dickson County, White Bluff
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.117, -87.217

Numerous trees were down near Highway 250 and Highway 48.

Thunderstorm Wind, Cheatham

When
July 28, 6:50 PM CST
Where
Cheatham County, Ashland City
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.283, -87.067

TDOT reported one tree was down along Highway 12 just north of Ashland City.

Thunderstorm Wind, Houston

When
July 28, 7:00 PM CST
Where
Houston County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -87.767

Sheriff's office reported 10 to 15 trees were down around the county.

Thunderstorm Wind, Humphreys

When
July 28, 7:00 PM CST
Where
Humphreys County, Countywide
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.033, -87.767

TDOT reported trees were down countywide.

Thunderstorm Wind, Davidson

When
July 28, 7:15 PM CST
Where
Davidson County, Nashville
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.133, -86.833

TDOT reported a few trees were down on Maplehurst Ave., Walton Lane, and Old Hickory Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373365, 5373366, 5373364, 5373367, 5373750, 5373749, 5373748, 5373369, 5373368, 5373747, 5373374, 5373371, 5373372, 5373375, 5373454, 5373752, 5373370, 5373745, 5373746, 5373751, 5373373, 5373744, 5373742, 5373743, 5373455.